Maryland, 2013Damaging Winds in Maryland, May 11, 2013
May 11, 2013 · NWS LWX · 3 events in 1 county or zone
Low pressure and an associated cold front crossed the Mid Atlantic. Ahead of this system, southerly flow transported moisture into the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $5,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure and an associated cold front crossed the Mid Atlantic. Ahead of this system, southerly flow transported moisture into the region. Thunderstorm wind damage was the main threat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 11, 1:33 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, May 11, 1:33 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT SAT MAY 11 2013
.SYNOPSIS...
A COLD FRONT OVER WESTERN MARYLAND WILL TRACK TOWARDS THE
CHESAPEAKE BAY THIS EVENNG. HIGH PRESSURE WILL BUILD INTO THE MID
ATLANTIC REGION SUNDAY THROUGH EARLY NEXT WEEK. HIGH PRESSURE WILL
MOVE OFF DURING THE MIDDLE PORTION OF NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
SC CLDS WHICH IMPLIED ATMOSPHERIC STABILITY IN THE MID ATLC THIS
MRNG HV LIFTED AND CU DVLPG IN ITS STEAD. QUSTN WL BE HOW MUCH
INSTABILITY CAN DVLP E OF THE MTNS AHD OF THE FNT...WHICH IS CLRLY
DEFINED ON RGNL RDR XTNDG FM CENTRAL PA THRU WRN MD INTO ERN W.V.
BUFKIT SNDGS SHOW CAPE OVR 700 J/KG. IAD VWP STILL NOT LOOKING TOO
IMPRESSIVE W/ WINDS L.T. 30 KT UP TO 10K FT. BWI VWP SHOWS WINDS A
LTL STRONGER.
HRRR SHOWS A LN DVLPG DURG THE NEXT FEW HRS E OF THE MTNS...MOVG
ONTO THE ERN SHORE BY 22Z. THE ERN PART OF THE CWA - INCLUDING DC
AND BALT...IS OUTLOOKED AS HAVG A SLT RISK OF TSTMS. QUSTN IS
GOING TO INVOLVE TIMING - WL LN BE DVLPD ENOUGH BY THE TIME IT
GETS TO THE CITIES FOR SVR? AT MOMENT IT SEEMS UNLKLY. YDA I
WROTE THAT LWR SRN MD WOULD HV THE BEST CHC FOR SVR WX...AND THAT
STILL SEEMS TO BE THE CASE.
SKIES CLRG BEHIND THE FNT THIS EVENING. WINDS TURN WNWRLY. DWPTS
DROPPING FM THE L60S TO THE U40S. LOW TEMPS IN THE 40S IN THE
MTNS...50S E.
&&
.SHORT TERM /SUNDAY/...
HIGH PRES BLDS INTO THE RGN TMRW. BRZY CONDS..M SUN SKIES..HIGHS
65-70 E OF THE MTNS...60-65 W.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
WENT WITH GFS BIAS CORRECTED TEMP GRIDS THRU THE PERIOD WHICH HAVE
BEEN PERFORMING WELL.
UNSEASONABLY LATE COLD SNAP WILL POSE SOME AGRICULTURAL ISSUES EARLY
NEXT WEEK. COLD HIGH PRES MOVES IN ON W WINDS SUN NIGHT. FREEZING
CONDITIONS CURRENTLY IN THE FORECAST FOR W GRANT AND W PENDLETON
COUNTIES IN WV. HIGH PRES CENTERS OVER THE AREA MON NIGHT WHICH WILL
ALLOW FOR FROST EARLY TUE MORNING OVER THE SHEN VALLEY...N CENTRAL
MD AND POINTS WEST. PATCHY FROST WILL EXTEND EAST OF THE BLUE RIDGE
AS WELL...THO THE BALT AND WASH METRO AREAS SHOULD ESCAPE WITH TEMPS
IN THE UPPER 30S TO LOWER 40S. PATCHY FROST WILL BE CLOSE BY THOUGH.
TUE...MID LEVL WARM FRONT ADVANCES ON AREA FROM MIDWEST BRINGING AN
INCREASE IN CLOUDS.
EURO AND GFS IN PRETTY GOOD AGREEMENT THROUGH THE UPCOMING WEEK. TUE
NIGHT INTO WED THE MID LEVEL WARM FRONT PASSES ENE THRU THE REGION.
SHOULD BE DRY BUT 850MB TEMPS RISE FROM THE SINGLE DIGITS TUE EVE TO
THE MIDDLE TEENS BY WED EVE. THAT IS QUICKLY FOLLOWED BY A SMALL
500MB TROF THAT DEVELOPS A WEAK LOW OVER THE REGION WITH A TRAILING
COLD FRONT LATE THU INTO FRI. A SMALL AREA OF SLIGHTLY COOLER HIGH
PRESSURE TRIES TO NOSE IN FROM THE MIDWEST FOR SAT.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
DVLPG LN OF RW/TRW IN ASSO W/ A CD FNT NOW IN WRN MD...APRCHG MRB.
CNVCTN WL BE PSBL AT THE AIRPORTS INTO ERLY EVNG. AFTRWARDS HIGH
PRES WL BEGIN TO BUILD INTO THE MID ATLC. VFR CONDS XPCTD OVRNGT.
SUNDAY NWRLY WINDS WL GUST INTO 20+ KT RANGE DURG DAYLGT HRS.
VFR CONDITIONS EXPECTED TUE NIGHT THROUGH SATURDAY...EXCEPT IN ANY
SCT TO ISOLATED TSTMS IN THE MID TO LATE WEEK.
&&
.MARINE...
SML CRFT ADVSRY HAS BEEN XTND THRU THE RMNDR OF DAYLGT HRS FOR THE
WATERS. BUT PRINCIPLE CONCERN FOR NEXT SVRL HRS WL BE TSTMS..
ESPECIALLY THOSE DVLPG IN THE NRN NECK OF VA TRACKING INTO THE
CHES BAY. SPL MARINE WRNGS MAY BE REQUIRED.
SUNDAY HIGH PRES WL BLD INTO THE WATERS. AN SCA IS IN EFFECT FOR
ALL WATERS.
SMALL CRAFT ADVISORIES ARE NOT EXPECTED TUE NIGHT THROUGH SATURDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT FOR ANZ530>543.
SMALL CRAFT ADVISORY FROM 7 AM TO 8 PM EDT SUNDAY FOR ANZ530>543.
&&
PRODUCTS...WOODY!/CAS
Hazardous weather outlook, May 11, 2:02 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT SAT MAY 11 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121615-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
302 PM EDT SAT MAY 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE WATERS
THROUGH THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF AN APPROACHING
COLD FRONT THROUGH THIS EVENING. THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS SUNDAY. A
SMALL CRAFT ADVISORY MAY BE NEEDED FOR THE WATERS MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-121615-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
302 PM EDT SAT MAY 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF AN APPROACHING
COLD FRONT THROUGH EARLY EVENING. A FEW THUNDERSTORMS MAY BE
CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS...PRIMARILY EAST
OF THE BLUE RIDGE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AREAS OF FROST WILL BE POSSIBLE IN THE POTOMAC HIGHLANDS SUNDAY
NIGHT. WIDESPREAD FROST WILL BE LIKELY WEST OF THE BLUE RIDGE
MONDAY NIGHT...WITH SUBFREEZING CONDITIONS POSSIBLE IN THE POTOMAC
HIGHLANDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
Thunderstorm Wind, Harford
- When
- May 11, 2:37 PM EST
- Where
- Harford County, 0.27 mi W of Vale
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- County Official
- Coordinates
- 39.530, -76.405
There were trees down near intersection of Carrs Mill Road and Wildwood Drive.
Thunderstorm Wind, Harford
- When
- May 11, 3:48 PM EST
- Where
- Harford County, 1.17 mi NNE of Bel Air
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.545, -76.340
There were large trees on a house including a Willow tree.
Thunderstorm Wind, Harford
- When
- May 11, 3:57 PM EST
- Where
- Harford County, 1.29 mi SSW of Glenville
- Measured
- 74 kt (85 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.584, -76.233
There were at least ten trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, May 11, 2013$14,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Florida, May 11, 2013$2,000 · 1 in hail · 7 events
- Flash Flood and Damaging Winds in New Jersey, May 11, 2013$10,000 · 61 kt wind · 6 events
- Damaging Winds and Lightning Strike in New Jersey, May 11, 2013$1,000 · 52 kt wind · 5 events
- Hail and Damaging Wind in North Carolina, May 11, 20131 in hail · 5 events
- Flash Flood and Heavy Rain in Hawaii, May 11 to 13, 20134 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 11 to 12, 20134 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 11, 20131 in hail · 3 events
- Marine Thunderstorm Winds in Lake Huron, May 11, 20133 events
- Flooding in Massachusetts, May 11, 2013$5,000 · 3 events
- Heavy Rain in Texas, May 11, 20132 events
- Hail and Damaging Wind in North Carolina, May 11, 201350 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455917, 455855, 455918.